Fire, Extreme Heat Potential Risks in Anesthesia Machines With Dessicated Sevoflurane

November 20, 2003

Medscape Staff Report

Nov. 20, 2003 — Abbott Laboratories issued a "Dear Healthcare Professional" letter this week concerning reports of fire or extreme heat in the respiratory circuit of anesthesia machines when sevoflurane (Ultane) is used in conjunction with a desiccated CO2 absorbent, which can result in patient injury, according to an alert from MedWatch, the Food and Drug Administration (FDA) safety information and adverse event reporting program.

Sevoflurane is indicated for induction and maintenance of general anesthesia in adult and pediatric patients for inpatient and outpatient surgery.

The letter provides suggestions to reduce the risk of occurrence of these adverse events, such as replacing the CO2 absorbent suspected of being dessicated; completely shutting off the anesthesia machine at the end of clinical use; and verifying the integrity of packaging of new CO2 absorbents prior to use.

Abbott, in collaboration with the FDA, is investigating the causative and preventive factors surrounding the issues of fire, extreme heat, and potential breakdown products associated with the use of sevoflurane and and other potentially desiccated CO2 absorbents.

Reviewed by Gary D. Vogin, MD

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.
Post as:

processing....